Alert archive / Colorado / Tornado Warnings in 2022

Tornado Warning 43, NWS Goodland, KS

July 26, 2022Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at Jul 26, 2022, 4:58 PM MDT for Kit Carson County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2022, 4:58 PM MDT (22:58 UTC)
Expired
Jul 26, 2022, 5:29 PM MDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

529 
WFUS53 KGLD 262258
TORGLD
COC063-262345-
/O.NEW.KGLD.TO.W.0043.220726T2258Z-220726T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
458 PM MDT Tue Jul 26 2022

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  South central Kit Carson County in east central Colorado...

* Until 545 PM MDT.
    
* At 458 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles south of Vona, or 10 miles southeast of
  Seibert, moving south at 15 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Kit Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3921 10277 3922 10267 3904 10265 3904 10291
TIME...MOT...LOC 2258Z 010DEG 11KT 3919 10274 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DDT
3 follow-up statements
827 
WWUS53 KGLD 262305
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
505 PM MDT Tue Jul 26 2022

COC063-262345-
/O.CON.KGLD.TO.W.0043.000000T0000Z-220726T2345Z/
Kit Carson CO-
505 PM MDT Tue Jul 26 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR SOUTH
CENTRAL KIT CARSON COUNTY...
    
At 505 PM MDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Vona, or 11 miles southeast of Seibert,
moving south at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central Kit Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3921 10277 3922 10267 3904 10265 3904 10291
TIME...MOT...LOC 2305Z 010DEG 11KT 3917 10275 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DDT
921 
WWUS53 KGLD 262315
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
515 PM MDT Tue Jul 26 2022

COC063-262345-
/O.CON.KGLD.TO.W.0043.000000T0000Z-220726T2345Z/
Kit Carson CO-
515 PM MDT Tue Jul 26 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR SOUTH
CENTRAL KIT CARSON COUNTY...
    
At 515 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles south of Vona, or 12 miles southeast of Seibert,
moving southwest at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central Kit Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3921 10277 3922 10267 3904 10265 3904 10291
TIME...MOT...LOC 2315Z 033DEG 14KT 3914 10277 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DDT
766 
WWUS53 KGLD 262329
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
529 PM MDT Tue Jul 26 2022

COC063-262339-
/O.CAN.KGLD.TO.W.0043.000000T0000Z-220726T2345Z/
Kit Carson CO-
529 PM MDT Tue Jul 26 2022

...THE TORNADO WARNING FOR SOUTH CENTRAL KIT CARSON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3921 10277 3922 10267 3904 10265 3904 10291
TIME...MOT...LOC 2327Z 010DEG 11KT 3910 10278 

$$

DDT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 26, 2:49 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 26, 2:49 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
249 PM MDT Tue Jul 26 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 247 PM MDT Tue Jul 26 2022

Latest upper air analysis shows a ridge from the West Coast
extending southeast to the Desert Southwest and Southern Plains.  To
the north a closed low was over Southern Canada. Inbetween northwest
flow was over the Plains.  At the surface a low was present over
southern Yuma County, with the trough axis extending southwest and
northeast from it.  Satellite imagery shows cumulus clouds beginning
to form along the trough axis.  Meanwhile cloud cover was clearing
over the northern part of the forecast area. Over the southeast
light rain continued where a gradient in the 600-700mb dew points
were located.  The clouds from this activity will hinder storm
intensity later today.

For the rest of the afternoon storms should begin to fire by 4 PM MT
along the surface trough.  Due to steep low level lapse rates and
slow storm motion close to being parallel to the surface trough
axis, am concerned about landspout tornadoes forming.  This threat
will continue until storms begin to form along the trough axis. The
landspout potential for a given location will end as storms form.
Storm activity will initiate along the trough axis then slowly move
southeasterly through the afternoon.

Due to the cloud cover over the southern part of the forecast area,
am thinking this will greatly limit storm intensity.  The most
intense storms will be where the sky has been clear the longest.

This evening storm coverage should peak by 6 or 7 PM MT.  Main
threats will be hail up to 1" and wind gusts up to 70 MPH.  Heavy
rainfall is also expected due to the slow storm movement of 15 MPH
or so.  Storm activity should be southeast of the forecast area by
late evening.  Due to the rather subtle weather pattern, confidence
for storm timing is low.

Around mid evening another round of scattered storms may form over
western Yuma County where a LLJ nose forms.  Am not too confident
these storms will become severe since the environment will have been
worked over by activity from earlier in the evening.  Confidence for
these storms to form is low.  If they do form they will move
southeast as well.  These storms may last well into the overnight
hours before ending.

Overnight fog is likely to form over the eastern part of the
forecast area where the clouds have lingered today.  May need a
dense fog advisory at some point.

Wednesday will be fairly quiet weatherwise.  The sky should be
fairly cloud free due to subsidence over the forecast area.  This
will allow highs to be warmer than today.  During the late afternoon
an upper level short wave trough will approach the forecast area
from the northwest.  Am expecting this will be the source for storm
activity for the night time.  However storms may move into the
western part of the forecast area during the late afternoon at the
earliest.

Wednesday night the upper level short wave trough moves through the
forecast area.  The best chance for rainfall will be during the mid
evening through the overnight hours.  Precipitable water values of
1.25-1.5" are at the 75th-95th percentile.  The warm cloud layer is
around 12k ft. deep, and the storm motion will continue to be slow.
For this reason am thinking there will be potential for flash
flooding. Due to the active weather today, have not had time to
consider a flash flood watch. However, given the environment setup,
a watch would not be out of the question.  Most of the forecast area
should receive rainfall during the night.

.LONG TERM...(Thursday through Monday)
Issued at 248 PM MDT Tue Jul 26 2022

Caught between the upper-level low to our northeast over the
Great Lakes region and the upper-level ridge axis just beginning to
come onshore the west coast, we'll be under west-northwesterly flow
aloft. Weak disturbances moving through each day coupled with modest
PWAT values reaching 1.5" in parts of the Tri-State Area brings
chances for showers and storms through the first half of the long
term. Some heavy rainfall and flooding concerns may be present,
especially Thursday into Friday. The WPC has portions of the CWA
exceeding 1.5" total QPF over the course of the week. Afternoon
highs remain below to well below normal during this period, in the
70s and 80s. Overnight lows will be in the upper-50s to low-60s. By
Sunday, a warming and drying trend takes over with the ridge
progressing eastward. Highs climb back into the upper-80s to 90s
with lows in the 60s. Late in the period, we're seeing early
indications of a low pressure system entering the northwest CONUS
into Canada.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Jul 26 2022

IFR to VFR conditions forecast for the TAFs. KMCK may remain in
the low clouds for another few hours before clearing. However this
will be shortly before storms develop later this afternoon.
Confidence of storms moving over KMCK is low enough to not put in
the TAF. However it is higher for KGLD. KMCK will likely see IFR
conditions again overnight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...CJC
AVIATION...JTL
Hazardous weather outlook, Jul 26, 3:02 PM MDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
302 PM MDT Tue Jul 26 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
302 PM MDT Tue Jul 26 2022 /402 PM CDT Tue Jul 26 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will form around 2 PM MDT along a line from
roughly Stratton, CO to Benkelman. As storms begin to form, a brief
landspout tornado could form along this line. Storm coverage will
increase quickly through the afternoon as storms move southeastward.
Main threats will be hail up to quarter size and wind gusts up to
70 MPH. Heavy rainfall and reduced visibilities can also be
expected. The severe threat will end during the late evening.

Visibility down to a quarter mile or so is likely overnight into
Wednesday morning east of Highway 25.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Scattered thunderstorms are anticipated late Wednesday afternoon
through the night. A few severe storms are possible. Localized wind
gusts up to 70 mph and heavy rainfall will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JTL

In the hours before

Local storm report, Jul 26, 4:34 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TORNADO          1 W VONA                39.30N 102.75W
07/26/2022                   KIT CARSON         CO   EMERGENCY MNGR

            HALF MILE WEST OF VONA PRODUCING DEBRIS.

&&
Local storm report, Jul 26, 4:37 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     FUNNEL CLOUD     1 W VONA                39.30N 102.75W
07/26/2022                   KIT CARSON         CO   EMERGENCY MNGR

            .5 MILE DEBRIS FLYING DEBRIS REPORTED VIA
            PHONE BY KIT CARSON, CO EM ABOUT TO CROSS
            HWY 24.

&&

CA
Local storm report, Jul 26, 4:38 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TORNADO          1 W VONA                39.30N 102.75W
07/26/2022                   KIT CARSON         CO   EMERGENCY MNGR

            CORRECTS PREVIOUS FUNNEL CLOUD REPORT FROM 1
            W VONA. .5 MILE DEBRIS FLYING DEBRIS
            REPORTED VIA PHONE BY KIT CARSON, CO EM
            ABOUT TO CROSS HWY 24.

&&

CA
Local storm report, Jul 26, 4:45 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TORNADO          1 SW STRATTON           39.29N 102.62W
07/26/2022                   KIT CARSON         CO   EMERGENCY MNGR

            EM REPORTED VIA PHONE ROTATION AND FLYING
            DEBRIS WEST OF STRATTON, CO. LOCATION IS
            ESTIMATED.

&&

CA
Local storm report, Jul 26, 4:50 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TORNADO          3 E SEIBERT             39.29N 102.82W
07/26/2022                   KIT CARSON         CO   DEPT OF HIGHWAYS

            TORNADO OBSERVED ALONG I-70 EAST OF SIEBERT
            VIA COLORADO DOT CAMERA. TIME AND LOCATION
            ESTIMATED.

&&

KMK
Local storm report, Jul 26, 4:55 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FUNNEL CLOUD     7 N BETHUNE             39.41N 102.40W
07/26/2022                   KIT CARSON         CO   PUBLIC

            FUNNEL CLOUD REPORTED WITH A PICTURE
            PROVIDED VIA SOCIAL MEDIA. LOCATION
            ESTIMATED.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:39 PM MDTSpecial Weather StatementGLDKit Carson51 min
Jul 26, 2:27 PM MDTSpecial Weather StatementGLDKit Carson63 min
Jul 26, 3:03 PM MDTSpecial Weather StatementGLDYuma27 min
Jul 26, 3:35 PM MDTSpecial Weather StatementGLDKit Carson55 min
Jul 26, 3:56 PM MDTSpecial Weather StatementGLDKit Carson34 min
Jul 26, 4:03 PM MDTTornado WarningGLDKit Carson27 min
Jul 26, 4:26 PM MDTTornado WarningGLDKit Carson21 min
Jul 26, 4:31 PM MDTTornado WarningGLDKit Carson44 min
Jul 26, 4:38 PM MDTTornado Warning Tornado observedGLDKit Carson22 min
Jul 26, 4:59 PM MDTSevere Thunderstorm WarningGLDKit Carson61 min
Jul 26, 5:35 PM MDTTornado WarningGLDCheyenne, Kit Carson40 min
Jul 26, 5:38 PM MDTSevere Thunderstorm WarningGLDCheyenne49 min

Nearby

Tornado Warnings in Colorado, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.